Secondary Logo

Share this article on:

Facing up to withdrawal from topical steroids

Smith, Mary C. RN, MSN; Nedorost, Susan MD; Tackett, Brandie MD

doi: 10.1097/01.NURSE.0000287732.08659.83
…& more: HEALTH MATTERS: Promoting health and wellness

Withdrawal from topical steroids

Mary C. Smith is a staff nurse in the dermatology department of University Hospitals Case Medical Center of Cleveland, Ohio, where Susan Nedorost, a dermatologist, is director of the contact dermatitis clinic. Dr. Nedorost is also an associate professor of dermatology and Brandie Tackett is a recent graduate of Case Western Reserve University Medical School in Cleveland.

Figure

Figure

MANY AMERICANS have chronic skin conditions such as seborrhea and eczema that affect the face. These conditions can cause erythema and pruritus and make the face look dry and scaly. Topical corticosteroids applied to the face to treat these symptoms can cause steroid rosacea and steroid addiction syndrome, resulting in new symptoms that perpetuate the topical steroid usage.

Using topical corticosteroids on the face for longer than 2 weeks can cause a rosacea-like eruption, also called steroid rosacea, or severe redness and burning upon withdrawal of the topical medication, which is called steroid addiction syndrome. To control either condition, the patient must cease using topical corticosteroid medication. In this article, we'll tell you how to recognize these conditions and how to help your patient to withdraw from topical drugs that trigger them.

Back to Top | Article Outline

Getting the red out

In conditions such as eczema, applying a topical corticosteroid to the face gets the red out immediately because of the medication's vasoconstrictive action. Steroid rosacea occurs only on the face and neck; steroid addiction syndrome occurs only on the face, neck, and genitalia. The reason for the localization of these responses is uncertain because regional variation in skin physiology, including neurocutaneous, vascular, and immunologic interactions, haven't been fully characterized.

When corticosteroids are withdrawn, rosacea papules and pustules become redder and patients complain of cutaneous burning. In response, your patient may apply the medication more frequently or switch to a higher potency steroid to relieve her signs and symptoms. This may give her short-term relief, but a rebound flare will occur with withdrawal attempts, resulting in even more redness and inflammation than before1 and requiring more medication to manage.

This sets up a vicious cycle, known as steroid addiction syndrome. Signs and symptoms include erythema, a burning sensation, papules, and pustules.

Anyone who uses steroids on her face can develop steroid rosacea, but fair-skinned women between the ages of 30 and 50 who blush easily are at increased risk, as these are the patients most likely to develop common rosacea. Although no one knows exactly why, scientists speculate that those who blush easily have an increased facial skin surface temperature and oil production, which alters the type of normal microbial flora.2

Back to Top | Article Outline

Uncovering steroid rosacea

When you perform medication reconciliation, be sure to ask specifically about topical products; many people don't consider creams to be medications and inadvertently omit them from the medication list. Ask your patient for a complete list of topical medications that she currently uses or has used on the affected areas, including steroids, herbal preparations, and over-the-counter products. It's a good idea to ask your patient to bring in any medications that she's used on the affected area for you to inspect because some products contain unlabeled steroids.3

Back to Top | Article Outline

Stopping the cycle

Discontinuing all facial applications of steroid medications is the next step in breaking the cycle of steroid rosacea. Your patient will need a clear outline of what to expect during the withdrawal period. For example, she needs to know that rebound flares will occur, but that they'll be temporary. To relieve withdrawal symptoms, tell her she can apply cool compresses or refrigerated emollients such as petroleum jelly (Vaseline) or glycerin and rose water, which have minimal irritant and sensitization potential. Her health care provider may prescribe systemic tetracycline derivative antibiotics to suppress inflammation. Your patient may need support by telephone follow-up because emotional distress often accompanies withdrawal. Warn her that symptoms may last for many months, proportionate to the time she used the topical steroid.

The best time to prevent steroid rosacea is when topical corticosteroids are first prescribed. Tell your patient not to use steroids on her face for longer than 2 weeks and explain adverse drug effects such as steroid rosacea.

Back to Top | Article Outline

Patient teaching

Withdrawing from steroid use is emotionally challenging. Provide your patient with emotional support and teach her the following:

  • Stop using all steroids on the face and eyelids. Stopping steroid use may make the condition much worse at first, but it will get better.
  • Use medications only as directed.
  • Never use medications prescribed for someone else.
  • Never use steroids on your face for longer than 2 weeks.
  • Avoid using cosmetics and soaps during flares. Wash your face with warm water only.
  • Don't use emollients that contain acids such as lactic or glycolic acid.
  • When you provide your health care provider with a list of medications you use, always include medications you apply to your skin.
  • Call your health care provider with any questions.

Learn to recognize this condition in patients, then give them your guidance and emotional support as they withdraw from steroids and break the cycle.

Back to Top | Article Outline

REFERENCES

1. Rapaport MJ, Rapaport V. Eyelid dermatitis to red face syndrome to cure: Clinical experience in 100 cases. Journal of the American Academy of Dermatology. 41(3, Pt. 1):435–442, September 1999.
2. Dahl MV, et al. Temperature regulates bacterial protein production: Possible role in rosacea. Journal of the American Academy of Dermatology. 50(2):266–272, February 2004.
3. Beer K, Downie J. Sequelae from inadvertent long-term use of potent topical steroids. Journal of Drugs in Dermatology. 6(5):550–551, 2007.
Back to Top | Article Outline

RESOURCE

Arndt KA, Hsu JH. Manual of Dermatologic Therapeutics, 7th edition. Philadelphia, Pa., Lippincott Williams & Wilkins, 2007.
    © 2007 Lippincott Williams & Wilkins, Inc.